Erythema dyschromicum perstans

Erythema dyschromicum perstans

Chris Schach

Author Bio -

 

Key Points
*Rare form of necrotizing Vasculitis which usually affects the skin over joints and other areas
*Exact cause is unknown, but may be associated with various underlying disorders
*Consists of papules and/or nodules which may coalesce into plaques and are red, brown, yellow, or purple in color

Erythema elevatum diutinum is a rare form of necrotizing Vasculitis which affects the skin covering joints (fingers, toes, knees, elbows, wrists, ankles) and other areas in some cases. It initially consists of the formation of firm papules and/or nodules on the back of the hands which are yellow or pink in color. Lesion appearance is typically symmetrical. Over time, lesions may grow and shrink overnight, and shift in color to red, purple or brown. Lesions may be accompanied by pain, itching or burning, and in rare cases, blisters and ulceration. Cold exposure may cause symptoms to become worse.

The cause of Erythema elevatum diutinum is unknown, but its appearance may be associated with an underlying disorder, including persistent bacterial infection, viral infection, hematological disorders, and rheumatological conditions. The condition is progressive and chronic, and can persist for decades in some cases.

Differential Diagnosis (Other conditions with similar appearance)

Pityriasis rubra pilaris
Secondary Syphilis
Parapsoriasis
Lichen simplex

Diagnosis
Key Points
*Diagnosis based on skin Biopsy of the affected area
*Other tests may be performed to confirm diagnosis and rule out other conditions

Erythema elevatum diutinum is typically diagnosed based on the results of a skin Biopsy of the affected area. Other tests including microscopy, immunofluorescence, and immunoelectrophoresis may be performed to confirm the diagnosis and to rule out similar appearing conditions.

Treatment
*Treatment typically consists of limiting the condition's progress
*Some cases may resolve spontaneously after persisting for years
*Lesions typically recur if treatment is ceased

As Erythema elevatum diutinum is a chronic condition, treatment typically consists of limiting the condition's progress, though in some cases the condition may resolve spontaneously after persisting for 5-10 years. The medication Dapsone is the most commonly used treatment, but other medications which may be prescribed include Niacinamide, Colchicines, Chloroquine, Clofazimine, and Cyclophosphamide. In most cases, lesions will recur if treatment is ceased.

More in this category: « Ecthyma Exanthum subitum »
facebook_page_plugin